Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Remote Access
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

Convergence properties of the symmetric and unsymmetric successive overrelaxation methods and related methods


Author: David M. Young
Journal: Math. Comp. 24 (1970), 793-807
MSC: Primary 65.35
MathSciNet review: 0281331
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The paper is concerned with variants of the successive overrelaxation method (SOR method) for solving the linear system $ Au = b$. Necessary and sufficient conditions are given for the convergence of the symmetric and unsymmetric SOR methods when $ A$ is symmetric. The modified SOR, symmetric SOR, and unsymmetric SOR methods are also considered for systems of the form $ {D_1}{u_1} - {C_U}{u_2} = {b_1}, - {C_L}{u_1} + {D_2}{u_2} = {b_2}$ where $ {D_1}$ and $ {D_2}$ are square diagonal matrices. Different values of the relaxation factor are used on each set of equations. It is shown that if the matrix corresponding to the Jacobi method of iteration has real eigenvalues and has spectral radius $ \bar \mu < 1$, then the spectral radius of the matrix $ G$ associated with any of the methods is not less than that of the ordinary SOR method with $ \omega = 2{(1 + {(1 - {\bar \mu ^2})^{1/2}})^{ - 1}}$. Moreover, if the eigenvalues of $ G$ are real then no improvement is possible by the use of semi-iterative methods.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65.35

Retrieve articles in all journals with MSC: 65.35


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1970-0281331-4
PII: S 0025-5718(1970)0281331-4
Keywords: Successive overrelaxation method, modified SOR, symmetric SOR, unsymmetric SOR, relaxation factor, spectral radius, virtual spectral radius, positive definite, $ {A^{1/2}}$-norm, semi-iterative method, cyclic Chebyshev semi-iterative method
Article copyright: © Copyright 1970 American Mathematical Society